Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 80, NWS Topeka, KS

May 18, 2005Douglas County, Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 18, 2005, 7:15 PM CDT for Douglas County, Jefferson County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2005, 7:15 PM CDT (00:15 UTC)
Expired
May 18, 2005, 8:15 PM CDT
In force
60 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Douglas County, KS, Jefferson County, KS

The radar

The Topeka radar (KTWX), 80 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 2:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.3 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1517 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1517 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 190015
SVRTOP
KSC045-087-190115-
/O.NEW.KTOP.SV.W.0080.050519T0015Z-050519T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
715 PM CDT WED MAY 18 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS
  SOUTHERN JEFFERSON COUNTY IN NORTHEAST KANSAS

* UNTIL 815 PM CDT

* AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES NORTH OF PERRY...OR ABOUT 15 MILES
  NORTHEAST OF TOPEKA...MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PERRY...
  LECOMPTON...
  WILLIAMSTOWN...
  LAWRENCE...

THIS STORM HAS A HISTORY OF PRODUCING HAIL AS LARGE AS GOLFBALLS. 
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS 
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3907 9519 3915 9529 3914 9559 3898 9544
      3895 9519

$$
4 follow-up statements
000 
WWUS53 KTOP 190040
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
739 PM CDT WED MAY 18 2005

KSC045-087-190115-
/O.CON.KTOP.SV.W.0080.000000T0000Z-050519T0115Z/
JEFFERSON-DOUGLAS-
739 PM CDT WED MAY 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM CDT FOR 
NORTHWESTERN DOUGLAS AND FAR SOUTHERN JEFFERSON COUNTIES...

AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LECOMPTON...OR ABOUT 12 MILES NORTHWEST OF LAWRENCE...
MOVING SOUTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
LAWRENCE...STULL AND CLINTON STATE PARK.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3909 9530 3909 9559 3905 9549 3893 9549
      3895 9519 3902 9521

$$
000 
WWUS53 KTOP 190050
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
748 PM CDT WED MAY 18 2005

KSC087-190058-
/O.CAN.KTOP.SV.W.0080.000000T0000Z-050519T0115Z/
JEFFERSON-
748 PM CDT WED MAY 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR JEFFERSON COUNTY HAS BEEN
CANCELLED...

AT 748 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE 
AREA...THUS THE WARNING HAS BEEN CANCELLED.

HEAVY RAIN WILL STILL BE POSSIBLE ACROSS SOUTHERN JEFFERSON COUNTY 
THROUGH 815 PM. THE FLASH FLOOD WARNING FOR SOUTHERN PORTIONS OF THE 
COUNTY CONTINUES UNTIL 930 PM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3902 9521 3905 9549 3893 9549 3890 9522

$$

KSC045-190115-
/O.CON.KTOP.SV.W.0080.000000T0000Z-050519T0115Z/
DOUGLAS-
748 PM CDT WED MAY 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM CDT FOR
NORTHWESTERN DOUGLAS COUNTY...

AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES NORTH OF CLINTON LAKE...OR ABOUT 10 MILES WEST OF
LAWRENCE...MOVING SOUTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
LAWRENCE AND CLINTON LAKE.

IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.
DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE LIKELY IN SEVERE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3902 9521 3905 9549 3893 9549 3890 9522

$$
000 
WWUS53 KTOP 190101
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
801 PM CDT WED MAY 18 2005

KSC045-190115-
/O.CON.KTOP.SV.W.0080.000000T0000Z-050519T0115Z/
DOUGLAS-
801 PM CDT WED MAY 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM CDT FOR
NORTHWESTERN DOUGLAS COUNTY...

AT 752 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING QUARTER SIZE HAIL AT LECOMPTON. AT 801 PM 
CDT...THIS STORM WAS LOCATED 5 MILES NORTHWEST OF CLINTON LAKE...OR 
ABOUT 10 MILES WEST OF LAWRENCE...MOVING SOUTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
LAWRENCE...CLINTON LAKE AND CLINTON.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3902 9521 3905 9549 3888 9549 3890 9522

$$
000 
WWUS53 KTOP 190114
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
814 PM CDT WED MAY 18 2005

KSC045-190124-
/O.EXP.KTOP.SV.W.0080.000000T0000Z-050519T0115Z/
DOUGLAS-
814 PM CDT WED MAY 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DOUGLAS COUNTY
EXPIRES AT 815 PM CDT...

AT 814 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3902 9521 3905 9549 3888 9549 3890 9522

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:27 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, May 18, 3:27 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
327 PM CDT WED MAY 18 2005

.DISCUSSION...

MAIN CONCERNS WILL BE CONVECTION TODAY.

TONIGHT...SATELLITE AND OBS PLOT INDICATING SFC FRONT JUST NORTHWEST
OF MANHATTAN. CU FIELD HAS BROKEN UP A BIT WHICH SHOULD ALLOW FOR
ADDITIONAL SFC BASED INSTABILITY TO DEVELOP. LAPS ANALYSIS GIVING
AXIS OF CAPE GENERALLY ALONG A FALLS CITY NEBRASKA TO MULVANE KANSAS
LINE...WITH PEAK VALUES ABOUT 2700 J/KG JUST SOUTH OF THE CWA. TOP
CWA VALUES RUNNING ABOUT 2000 J/KG...IN PART DUE TO SFC DEWPOINTS
RUNNING 60F OR MORE.  MINIMUM CIN AXIS ALSO COINCIDES WITH MAX CAPE
VALUES...AND AT -20 J/KG WOULD EXPECT STORMS TO GET GOING WITHIN THE
NEXT HOUR OR SO. 0-6KM BULK SHEAR RUNNING ABOUT 35-40KTS...AND WOULD
EXPECT HAIL AND WINDS TO BE MAIN THREAT.  LAST SWING OF UPPER ENERGY
SHOULD USHER STORMS EASTWARD BY 09Z...AS NORTHWEST FLOW MOVES IN
ALOFT BEHIND DEPARTING WAVE.

THURS/FRI/SAT...MODEL GUIDANCE COMING IN SIMILAR FOR THURSDAY...AND
DIVERGING A BIT ON FRIDAY...AS ETA TAKES THE UPPER LOW A BIT FARTHER
EAST...WHILE GFS BRINGS IN COOLER TEMPS IN EASTERLY FLOW ALONG WITH
THE INCOMING SURFACE HIGH. WITH UPPER RIDGE BUILDING ALOFT...WENT
CLOSER TO WARMER ETA NUMBERS.

SUN-WED...NEXT SYSTEM ON TRACK TO MOVE THROUGH THE GREAT LAKES
SUNDAY...AND BRING IN ANOTHER CHANCE OF PRECIP SUNDAY...WITH TEMPS
THEN REMAINING IN THE 70S THROUGH WEDNESDAY. A BIT OF RUN TO RUN
CONSISTENCY WITH A WEAK FEATURE TO BRING A CHANCE OF THUNDER THROUGH
THE NORTHWEST FLOW ON TUESDAY...AND HAVE ADDED A SLIGHT POP FOR
THAT. OTHERWISE  NO BIG CHANGES TO EXISTING GRIDS. KC

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

67
Hazardous weather outlook, May 18, 3:30 PM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT WED MAY 18 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-191000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
330 PM CDT WED MAY 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS ALL BUT NORTH CENTRAL KANSAS
THROUGH THIS EVENING. THE GREATEST CHANCES WILL BE LATE THIS
AFTERNOON INTO THIS EVENING ALONG AND TO THE SOUTH OF AN
ABILENE...MANHATTAN TO HOLTON LINE. SOME OF THESE STORMS COULD BE
SEVERE...WITH THE PRIMARY HAZARDS BEING LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN EAST CENTRAL KANSAS
THURSDAY AND FOR MOST AREAS SUNDAY...SUNDAY NIGHT AND AGAIN ON
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND EARLY
TONIGHT...GENERALLY ALONG AND SOUTH OF AN ABILENE TO HOLTON LINE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, May 18, 2:40 PM CDT, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
240 PM CDT WED MAY 18 2005

KSZ022>024-026-035>040-054>056-058-059-190300-
ANDERSON-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-JACKSON-JEFFERSON-
LYON-MORRIS-OSAGE-POTTAWATOMIE-RILEY-SHAWNEE-WABAUNSEE-
INCLUDING THE CITIES OF...ABILENE...EMPORIA...JUNCTION CITY...
LAWRENCE...MANHATTAN...OTTAWA AND TOPEKA
240 PM CDT WED MAY 18 2005

SEVERE THUNDERSTORM WATCH NUMBER 287 IS IN EFFECT UNTIL
1000 PM CDT AND INCLUDES THE FOLLOWING COUNTIES...

JACKSON               RILEY                 POTTAWATOMIE
JEFFERSON             GEARY                 SHAWNEE
WABAUNSEE             DICKINSON             DOUGLAS
MORRIS                OSAGE                 LYON
FRANKLIN              COFFEY                ANDERSON

SOME CITIES IN THE WATCH ARE...

EMPORIA               OTTAWA                ABILENE
LAWRENCE              JUNCTION CITY         TOPEKA
MANHATTAN

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, May 18, 6:42 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
642 PM CDT WED MAY 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             MERIDEN                 39.19N 95.57W
05/18/2005  1.00 INCH        JEFFERSON          KS   TRAINED SPOTTER

&&

CAVANAUGH
Local storm report, May 18, 6:46 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
646 PM CDT WED MAY 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             1 N MERIDEN             39.20N 95.57W
05/18/2005  1.75 INCH        JEFFERSON          KS   EMERGENCY MNGR

&&

CAVANAUGH
Local storm report, May 18, 7:03 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
703 PM CDT WED MAY 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND GST     3 S OZAWKIE             39.19N 95.47W
05/18/2005  60 MPH           JEFFERSON          KS   EMERGENCY MNGR

0650 PM     HAIL             3 E MERIDEN             39.19N 95.51W
05/18/2005  1.00 INCH        JEFFERSON          KS   EMERGENCY MNGR

&&

CAVANAUGH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:23 PM CDTFlash Flood WarningTOPJefferson2 hr
May 18, 7:34 PM CDTSevere Thunderstorm WarningTOPShawnee26 min
May 18, 8:15 PM CDTFlash Flood WarningTOPDouglas2 hr
May 18, 8:19 PM CDTSevere Thunderstorm WarningTOPOsage41 min
May 18, 8:59 PM CDTSevere Thunderstorm WarningTOPCoffey, Osage46 min
May 18, 10:07 PM CDTSevere Thunderstorm WarningTOPCoffey29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.